Risks Associated With Injection of Facial Fillers

Selezionata da Pietro Cazzola

Facial fillerThe use of fillers continues to increase around the world, with more applications and use by a wider cohort of practitioners with different experience levels and skill sets. With this increase, it is not surprising that the number of serious adverse effects (SAEs) is also increasing.
Two very serious potential complications of facial filler administration are vascular in nature, resulting from either from occlusion or compression of a vessel. Compromise of blood flow to the eye can result in reduced visual acuity or even blindness. When the vascular phenomenon involves vessels to the skin, necrosis and resultant scarring occur. These risks should be at the top of the mind of anyone injecting fillers.
A study published in Jama Ophthalmology by Park et al highlights that, in a few cases where autologous lipotransfer was performed, there was a greater risk for adverse impact on visual acuity and combined brain infarction.1 Such phenomena can occur with the packaged fillers we use every day.
What is very concerning is that a significant numbers of practitioners around the world are oblivious to these risks. While iatrogenic embolic occlusion of the terminal arteries supplying the retina is, fortunately, very rare, it is a possibility when injecting around the eyes, temples, glabella, and superior nose.
Being intimately familiar with the facial anatomy as well as the danger zones is critical. All injectors should be vigilant during the procedure to look for signs of vascular compromise, including pain, blanching of the skin near the injection site, or patient complaints of visual changes. Another useful tip is to inject very slowly, and to remember that the immediately supraperiosteal plane is generally a safe zone. Some practitioners prefer using a cannula to a needle since it may be more difficult to penetrate a vessel with a blunt-tip cannula. However, cannula users may develop a false sense of confidence, as cannulae will not help avoid vascular compression phenomena by the filler. Also, smaller cannulae (ie, those of higher gauge) may traumatize vessels more than larger ones.
Injectors should ensure that their patients have understood relevant risks, and also review the wording of consent forms to confirm that these risks are noted in the informed consent documentation as potential risks of the filler procedure.

References
Park KH, Kim YK, Woo SJ, et al. Iatrogenic Occlusion of the Ophthalmic Artery After Cosmetic Facial Filler Injections: A National Survey by the Korean Retina Society. JAMA Ophthalmol. 2014;132(6):714-723.

Niroshan Sivathasan, MD